Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 46, NWS JSJ

May 29, 2010

NWS JSJ issued this flash flood warning at May 29, 2010, 3:12 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 3:12 PM CDT (20:12 UTC)
Expired
May 29, 2010, 6:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WGCA52 TJSJ 292012
FFWSJU
PRC019-039-045-047-073-101-105-107-292300-
/O.NEW.TJSJ.FF.W.0046.100529T2012Z-100529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
412 PM AST SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     COROZAL
     COMERIO
     BARRANQUITAS
     JAYUYA
     OROCOVIS
     NARANJITO
     MOROVIS

* UNTIL 700 PM AST

* AT 407 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FOR HEAVY RAINFALL ALONG THE CENTRAL INTERIOR PORTIONS OF PUERTO 
RICO...WHICH IS LEADING TO RAPID RISES IN THE RIO LA PLATA AND ITS 
TRIBUTARIES. IN ADDITION...DUE TO SATURATED SOILS...MUDSLIDES WILL 
BE POSSIBLE IN AREAS OF STEEP TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1817 6659 1828 6657 1829 6624 1818 6623

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
213 
WGCA72 TJSJ 292252
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
652 PM AST SAT MAY 29 2010

PRC019-039-045-047-073-101-105-107-292301-
/O.EXP.TJSJ.FF.W.0046.000000T0000Z-100529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-COROZAL PR-COMERIO PR-BARRANQUITAS PR-JAYUYA PR-OROCOVIS PR-
NARANJITO PR-MOROVIS PR-
652 PM AST SAT MAY 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM AST FOR MOROVIS...
NARANJITO...OROCOVIS...JAYUYA...BARRANQUITAS...COMERIO...COROZAL AND
CIALES MUNICIPALITIES...

FAST MOVING SHOWERS WILL MOVE INTO THE AREA SHORTLY THAT COULD CAUSE 
ADDITIONAL RISES ON AREA RIVERS. MOTORISTS SHOULD ALSO BE ALERT TO 
PONDING OF WATER ON ROADWAYS.

LAT...LON 1817 6659 1828 6657 1829 6624 1818 6623

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:02 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 29, 2:02 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST SAT MAY 29 2010

.SYNOPSIS...HIGH PRESSURE IS NOSING INTO THE CARIBBEAN FROM THE
EAST WHILE A TROUGH JUST NORTH OF HISPANIOLA PASSES NORTH OF THE
LOCAL AREA OVER THE WEEKEND. A RIDGE BUILDS BEHIND THE TROUGH AND
EXTENDS FROM STRONG HIGH PRESSURE OVER THE CARIBBEAN.

AT MID LEVELS...A MID LATITUDE TROUGH PULLS OUT OF THE AREA SUNDAY
NIGHT AS HIGH PRESSURE BUILDS WEST SOUTHWEST INTO THE CARIBBEAN.
HIGH PRESSURE DOMINATES THE CARIBBEAN THROUGH THE REST OF THE
WEEK.

AT LOWER LEVELS...THE STREAM OF MOISTURE CONTINUES FROM THE SOUTH
ON THE EASTERN SIDE OF A WEAK TROUGH THAT PERSISTS JUST WEST OF
THE LOCAL AREA THROUGH MONDAY. LOWER LEVEL WINDS BECOME
SOUTHEASTERLY AND SOME MOISTURE CONTINUES THROUGH AT LEAST TUESDAY
AND POSSIBLY WEDNESDAY. DRYING IS EXPECTED TOWARD THE END OF THE
WEEK.

&&

.DISCUSSION...WEAK SEA BREEZES DEVELOPED ON THE NORTH AND
NORTHEAST COASTS AND TRIGGERED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER MUCH OF NORTHEAST AND SOME OF NORTH CENTRAL PUERTO RICO.
THESE CONTINUE TO MOVE EAST NORTHEAST AND WILL BE OFF THE ISLAND
BY 4 PM AST. THIS CAUSE THE RIO PIEDRAS TO FLOOD AT HATO REY. TERMINAL
DOPPLER RADAR INDICATES MORE SHOWERS MOVING THROUGH WESTERN PUERTO
RICO. THESE MAY CROSS THROUGH THE REST OF PUERTO RICO BEFORE THE
AFTERNOON END. MODELS ARE WET THROUGH TUESDAY AND POSSIBLY
WEDNESDAY THOUGH WINDS SHIFT LATE SUNDAY TO A MORE SOUTHEASTERLY
DIRECTION. IN THE MEANTIME TONIGHT THE SOUTH COAST WILL LIKELY
RECEIVE MORE SHOWERS. THE SOUTHERLY FLOW WILL CONTINUE ON SUNDAY
AND EXPECT ANOTHER ROUND OF HEAVY THUNDERSTORMS. THE ACTIVITY
SOUTH OF HISPANIOLA IS EXPECTED TO REACH PUERTO RICO AFTER 30/06Z
AND THIS PLUME MAY PERSIST PAST 30/18Z SO RAIN ON SUNDAY SHOULD BE
GREATER THAN RAIN RECEIVED TODAY. AT THIS TIME MODELS ALSO SUGGEST
THAT THE U.S. VIRGIN ISLAND COULD CONTINUE TO RECEIVE STRONG
SHOWERS TONIGHT THROUGH SUNDAY NIGHT. THEREFORE WILL LEAVE THE
WATCH IN PLACE UNTIL 8 PM WITH AN EYE TO EXTENDING IT AS
CONDITIONS WARRANT. THE NAM...GFS AND ECMWF ALL CONTINUE HIGH
RELATIVE HUMIDITIES THROUGH TUESDAY AND THE ECMWF DOES NOT LOWER
THIS HIGH RH AT 850 MB UNTIL AFTER 00Z ON 03 JUNE. SHOULD THIS
HAPPEN THERE MAY BE SUFFICIENT DIVERGENCE ALOFT FOR ANOTHER ROUND
OF WET WEATHER OVER PUERTO RICO AND TO A LESSER EXTENT THE U.S.
VIRGIN ISLANDS.

&&

.AVIATION...
OCCASIONAL MVFR CONDS WILL REMAIN POSSIBLE ACROSS ALL OF
THE LOCAL ISLANDS AND TAF SITES DURING THE NEXT 12 TO 24 HOURS IN +SHRA
OR +TSRA. PREVAILING VFR CONDS ARE EXPECTED ACROSS TKPK AND TNCM...WITH
BRIEF MVFR CONDITIONS POSSIBLE. WATCH FOR FREQUENT MOUNTAIN OBSCURATIONS.

&&

.MARINE...CONDITIONS STILL REMAIN BELOW SMALL CRAFT ADVISORY
STAGE. BUT EXPECT AREAS OF VERY HEAVY RAIN DURING THE NEXT 2 TO 3
DAYS TO LIMIT VISIBILITIES OCCASIONALLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  90 /  60  70  30  50
STT  79  86  80  87 /  80  70  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

23/12
Hazardous weather outlook, May 29, 5:21 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
621 AM AST SAT MAY 29 2010

AMZ710>745-PRZ001>013-301030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
621 AM AST SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL EFFECTS
AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING ARE STILL EXPECTED IN MANY AREAS...WITH THE
POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF PUERTO RICO AND CULEBRA
AND VIEQUES TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE EXPECTED IN MANY
AREAS...WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH THIS EVENING. ANY
REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-301030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
621 AM AST SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL
EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
GUT FLOODING ARE EXPECTED IN MANY AREAS...WITH THE POTENTIAL FOR
MORE SIGNIFICANT FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND GUT FLOODING ARE EXPECTED IN MANY AREAS...
WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH FLOODING. A FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL OF THE U.S. VIRGIN
ISLANDS THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH THIS EVENING. ANY
REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:28 PM CDTFlash Flood WarningJSJ6 hr
May 28, 7:34 PM CDTFlash Flood WarningJSJ2 hr
May 28, 7:38 PM CDTFlash Flood WarningJSJ3 hr
May 28, 7:56 PM CDTAreal Flood AdvisoryJSJ3 hr
May 28, 8:16 PM CDTFlash Flood WarningJSJ4 hr
May 28, 8:40 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:22 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:33 PM CDTFlash Flood WarningJSJ6 hr
May 29, 12:49 AM CDTAreal Flood WarningJSJ39 hr
May 29, 3:30 AM CDTAreal Flood WarningJSJ36 hr
May 29, 12:31 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 1:20 PM CDTFlash Flood WarningJSJ3 hr
May 29, 2:26 PM CDTFlash Flood WarningJSJ3 hr
May 29, 3:27 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 3:35 PM CDTSpecial Marine WarningJSJ115 min
May 29, 4:47 PM CDTSpecial Marine WarningJSJ118 min
May 29, 4:51 PM CDTAreal Flood AdvisoryJSJ114 min
May 29, 4:59 PM CDTFlash Flood WarningJSJ6 hr
May 29, 5:09 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.